Inquiry into RTÉ producer who died of brain tumour

Sinéad Ní Dhulaing Johnson was allegedly given twice correct dose of Temozolomide

A consultant medical oncologist at the Beacon hospital in south Dublin, referred to as Dr A for the hearing, is facing allegations an incorrect dose of Temozolomide was prescribed to Ms Ní Dhulaing Johnson. Photograph: Brenda Fitzsimons

A consultant medical oncologist at the Beacon hospital in south Dublin, referred to as Dr A for the hearing, is facing allegations an incorrect dose of Temozolomide was prescribed to Ms Ní Dhulaing Johnson. Photograph: Brenda Fitzsimons

 

A deceased RTÉ producer has been fondly remembered at a Medical Council inquiry on what would have been her 50th birthday.

There was also praise for the doctor who is accused of prescribing an overdose of a chemotherapy drug to the former television producer.

The ongoing inquiry in Dublin heard last week that patient Sinéad Ní Dhulaing Johnson, who died from a brain tumour in 2010, was allegedly given more than twice the correct dose of chemotherapy drug Temozolomide, which she took for 16 days in August and September 2008 before the error was discovered.

A consultant medical oncologist at the Beacon hospital in south Dublin, referred to as Dr A for the hearing, is facing allegations an incorrect dose of Temozolomide was prescribed to Ms Ní Dhulaing Johnson on August 13th, 2008.

It is also claimed Dr A failed to disclose in a timely manner to Ms Ní Dhulaing Johnson, who worked on children’s television programmes, and her husband Eddie Johnson that an incorrect dose had been prescribed.

Dr A is facing allegations of poor professional performance and professional misconduct on four counts. Dr A’s name was anonymised for the inquiry after an application for privacy, made by Dr A’s legal team, was granted by the inquiry committee before the hearing began in public.

Dr Sharareh Ahmadi, a consultant dermatologist at the Beacon hospital, said she met Ms Ní Dhulaing Johnson on September 10th, 2008, to discuss the rash that developed across her body days after she took the excessive dose of medication. The rash worsened and by September 15th, Ms Ní Dhulaing Johnson had developed toxic epidermal necrolysis, a potentially life-threatening dermatologic condition, Dr Ahmadi said.

Dr Ahmadi said Ms Ní Dhulaing Johnson “was very nice. I remember her well. She was a lovely lady.”

Dr Ahmadi described Dr A as “the best consultant I’ve ever met. A great communicator and very reliable.”

Prof John Armstrong, a consultant radiation oncologist who also provided care to Ms Ní Dhulaing Johnson, said he met Ms Ní Dhulaing Johnson and her husband on September 10th, 2008, and they would have been fully aware of the overdose on that date. Mr Johnson claims he was not informed by Dr A of the overdose until September 19th.

Prof Armstrong described Dr A as “a great communicator. Very reliable and a really good doctor.”

The inquiry continues.